Missouri, 2002

Flash Flooding in Missouri, July 19, 2002

July 19, 2002 · NWS SGF · 3 events in 3 counties and zones

Two to four inches of rain fell over southern Shannon, southern Texas, and northern Howell County during the morning of July 19th. Numerous low water crossings were flooded across southern Shannon County, plus Highway 17 near Mountain View was closed due to the flooding.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Two to four inches of rain fell over southern Shannon, southern Texas, and northern Howell County during the morning of July 19th. Numerous low water crossings were flooded across southern Shannon County, plus Highway 17 near Mountain View was closed due to the flooding. Major street flooding was also reported in Cabool.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 19, 1:15 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 19, 1:15 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
215 AM CDT FRI JUL 19 2002

FORECAST CONCERNS: PRECIPITATION CHANCES TODAY THROUGH SATURDAY AND
THEIR IMPACT ON TEMPERATURES

AS WAS THE CASE LAST NIGHT...CONVECTION FORMING DURING THE OVERNIGHT
HOURS ACROSS THE FORECAST AREA...TIED TO THE LOW LEVEL JET. AREA OF
SCATTERED SHOWERS OVER CENTRAL MISSOURI ASSOCIATED WITH MID LEVEL
OUTFLOW FROM IOWA CONVECTION THURSDAY EVENING. SHOWERS AND
THUNDERSTORMS HAD DEVELOPED ALONG THE MISSOURI/ARKANSAS BORDER SOUTH
OF WEST PLAINS BETWEEN 0630 AND 0700 UTC. 850 MB WINDS ONLY ABOUT 20
KNOTS...BUT 925 MB WINDS ARE CLOSER TO 30 KNOTS ACROSS SOUTHEAST
KANSAS AND EASTERN OKLAHOMA.

UNSETTLED WEATHER WILL CONTINUE TODAY THROUGH SATURDAY...WITH LOW
CONFIDENCE IN PRECIPITATION CHANCES. ALTHOUGH MID LEVEL SHEAR AXIS
WILL MOVE SOUTHEAST OF THE FORECAST AREA TODAY...SURFACE BOUNDARIES
WILL STILL BE PRESENT ACROSS THE OZARKS...WHICH WILL LIKELY RESULT
IN SCATTERED DIURNAL CONVECTION. BEST CHANCES TODAY SHOULD BE OVER
SOUTHEAST SECTIONS...NEAR AND AHEAD OF MID LEVEL SHORTWAVE.

KEPT THE CHANCE OF SHOWERS AND THUNDERSTORMS GOING TONIGHT...AS LOW
LEVEL JET DEVELOPS ONCE AGAIN. ETA SUGGESTS THAT NORTHWEST ARKANSAS
WILL BE THE PRIME LOCATION FOR NOCTURNAL CONVECTION TONIGHT...BUT
WILL LEAVE IT IN AREA WIDE FOR NOW. LATER SHIFTS MAY BE ABLE TO TRIM
THE POPS IN NORTHERN SECTIONS.

SATURDAY IS ANOTHER QUESTION MARK. HAVE NOT MADE ANY CHANGES TO
POPS...BUT COULD SEE THEM BEING DROPPED TO THE SLIGHT CHANCE
CATEGORY IF MODELS VERIFY: WITH MID LEVEL HEIGHTS RISING...ONLY
FOCUSING MECHANISM FOR STORM DEVELOPMENT WILL BE SURFACE BOUNDARIES.

AVN AND CANADIAN CONSISTENT IN BRINGING SURFACE FRONT INTO THE
FORECAST AREA MONDAY AFTERNOON. HAVE ADDED A CHANCE POP TO THE
NORTHWESTERN THIRD OF THE FORECAST AREA MONDAY AFTERNOON AND
EVENING.

HAVE BUMPED UP TEMPERATURES IN WESTERN AND NORTHERN SECTIONS TODAY
AND SATURDAY TO BLEND BETTER WITH SURROUNDING OFFICES.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...NONE.
KS...NONE.

SUTTON

In the hours before

Special weather statement, Jul 19, 5:00 AM CST, 2 hours 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI JUL 19 2002

* HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT...

ISOLATED SEVERE THUNDERSTORMS...PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...DAMAGING WINDS AROUND 60 MPH AND HEAVY RAINFALL

* AREAS AFFECTED AND TIMING...

LOCATIONS EAST OF SPRINGFIELD BETWEEN 2 PM AND 8 PM

* SPOTTER ACTIVATION OUTLOOK...

NOT EXPECTED DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE
WEATHER

* DISCUSSION...

THE MID LEVEL SYSTEM WHICH PRODUCED SEVERE WEATHER ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THURSDAY WILL CONTINUE TO
INFLUENCE THE AREA WEATHER TODAY. SINCE THE BULK OF THE SYSTEM HAD
MOVED SOUTHEAST OF THE REGION BY EARLY FRIDAY MORNING...ONLY
ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING.

ALTHOUGH PORTIONS OF SOUTH CENTRAL MISSOURI RECEIVED HEAVY RAINFALL
THURSDAY...THE SCATTERED NATURE OF THE STORMS TODAY WILL MAKE
WIDESPREAD FLOODING UNLIKELY.

* EXTENDED OUTLOOK THROUGH THURSDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY...
HOWEVER SEVERE WEATHER IS NOT EXPECTED. A COLD FRONT WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS TO CENTRAL MISSOURI MONDAY
AFTERNOON AND EVENING...AND AREA WIDE TUESDAY. AT THIS TIME...SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.

SUTTON

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 177 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Shannon

When
July 19, 7:30 AM CST to 11:00 AM CST
Where
Shannon County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Flash Flood, Howell

When
July 19, 10:10 AM CST to 1:30 PM CST
Where
Howell County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Flash Flood, Texas

When
July 19, 11:30 AM CST to 1:30 PM CST
Where
Texas County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306692, 5306694, 5306693.